Hail, Scurry
- When
- May 14, 2:45 PM CST to 2:50 PM CST
- Where
- Scurry County, Snyder
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.720, -100.900
There was an upper low over the Great Basin, and an upper level disturbance moved over West Texas. A dryline was also present across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper low over the Great Basin, and an upper level disturbance moved over West Texas. A dryline was also present across the Permian Basin. Great moisture and instability were in place across the area. Dry air was present below the cloud layer which increased the potential for strong winds. An area of increased upper level winds was approaching the region resulting in more lift. These conditions allowed for thunderstorms with strong winds and large hail to develop across the Western Low Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 1:23 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 223 PM CDT Mon May 14 2018 .DISCUSSION... Mainly westerly flow aloft is expected through Wednesday with an upper level storm system remaining anchored across the west coast. The dryline will start out each morning near the west Texas/eastern New Mexico line/eastern slopes of the mountains and then shift eastward due to diurnal heating into the western or central Permian Basin late each afternoon and early evening. Strong heating east of the dryline combined with an approaching upper level jet and increasing low and mid level moisture will result in a chance of thunderstorms this evening through Wednesday afternoon and evening across portions of the central Permian Basin and especially the eastern Permian Basin and lower Trans Pecos region of west Texas. Some of the storms will be strong to severe with capes exceeding 2500 j/kg in areas of steep mid level lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots. place. Beyond Wednesday southwesterly flow aloft is expected through the weekend ahead of a mean upper level trough across the western states. Dryline thunderstorms will continue to be a possibility, each afternoon and evening especially across west Texas. Temperatures will remain much above normal the next seven days. && .FIRE WEATHER... Near critical fire weather conditions will persist in the Guadalupe Mountains and portions of the Southeast New Mexico Plains through early evening. Recovery tonight will be poor over the Guadalupe Mountains and Van horn area, but good elsewhere. It will continue to be hot over most of the forecast area Tuesday and Wednesday which will drop afternoon RHs to 5-15% over the western half of the forecast area. Isolated critical fire weather conditions will be possible in the Guadalupe Mountains since 20 foot wind speeds will be 20 to 25 mph sustained for a few hours each afternoon. Thunderstorms will be possible along dryline each afternoon too, but mainly over the Permian Basin. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 95 66 96 / 40 40 40 20 Carlsbad 61 96 61 98 / 0 0 0 10 Dryden 67 95 69 98 / 50 20 20 10 Fort Stockton 67 97 68 98 / 30 20 10 10 Guadalupe Pass 64 89 64 91 / 0 0 0 10 Hobbs 61 90 60 94 / 10 10 10 10 Marfa 57 89 57 92 / 10 20 10 20 Midland Intl Airport 67 95 67 98 / 30 20 20 10 Odessa 67 94 67 98 / 20 20 20 10 Wink 64 97 66 101 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/12
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 141 PM CDT Mon May 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions are expected across the Guadalupe Mountains and Southeast New Mexico Plains this afternoon. Severe storms are expected across the Permian Basin this afternoon and evening, mainly between 4 pm and 11 pm. Large hail and strong downburst winds are the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire weather conditions will persist into Tuesday and Wednesday across the western areas, but possibly expanding into the Permian Basin Wednesday. Thunderstorm will again be possible Tuesday across the Permian Basin and some could be strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 1201 PM CDT MON MAY 14 2018 TXZ074-141745- Davis/Apache Mountains Area TX- 1201 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Alpine, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Brewster County. LAT...LON 3032 10349 3042 10359 3065 10342 3044 10315 TIME...MOT...LOC 1701Z 230DEG 8KT 3043 10346 10
Special Weather Statement
National Weather Service Midland/Odessa TX
1252 PM CDT MON MAY 14 2018
TXZ074-081-141830-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1252 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 130 PM CDT...
At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 19 miles east of Alpine, moving east
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Brewster County.
LAT...LON 3024 10337 3036 10345 3058 10333 3037 10304
3024 10306
TIME...MOT...LOC 1752Z 250DEG 12KT 3035 10333
67Special Weather Statement
National Weather Service Midland/Odessa TX
143 PM CDT MON MAY 14 2018
TXZ074-075-081-141915-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
143 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 215 PM CDT...
At 142 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Marathon, or 20 miles east of Alpine, moving
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marathon.
LAT...LON 3006 10349 3031 10349 3048 10318 3048 10295
3022 10281
TIME...MOT...LOC 1842Z 243DEG 18KT 3027 10337
10Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT MON MAY 14 2018
TXZ074-081-142015-
Big Bend Area TX-Davis/Apache Mountains Area TX-
243 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Marathon, or 15 miles southeast of Alpine, moving east
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marathon.
LAT...LON 3008 10349 3026 10358 3053 10327 3004 10269
3003 10317
TIME...MOT...LOC 1942Z 257DEG 16KT 3021 10346
10Special Weather Statement National Weather Service Midland/Odessa TX 333 PM CDT MON MAY 14 2018 TXZ081-142100- Big Bend Area TX- 333 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 400 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Marathon, or 21 miles southeast of Alpine, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon, Elephant Mountain and Elephant Mountain Wildlife Management Area. LAT...LON 3003 10359 3021 10352 3031 10313 2998 10313 TIME...MOT...LOC 2032Z 266DEG 15KT 3014 10340 10
Special Weather Statement
National Weather Service Midland/Odessa TX
342 PM CDT MON MAY 14 2018
TXZ048-142130-
Scurry TX-
342 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 430
PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Dunn, Winston Field, Hermleigh and Randalls Corner.
LAT...LON 3255 10094 3277 10110 3297 10091 3296 10083
3275 10065 3262 10066
TIME...MOT...LOC 2042Z 228DEG 14KT 3269 10095
80The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Scurry County and produced a 58 mph wind gust near Snyder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748848, 748849.